Remember when you were a kid and you told your mother that everybody else was doing something you wanted to do too? For most moms that excuse never worked!

That’s why we’re so surprised to see the latest Celebrex ads. The first paragraph says it all:

“When it comes to relieving arthritis pain, you may think some prescription NSAID pain relievers, like ibuprofen and naproxen, don’t have any cardiovascular risks. But based on the available research, that’s not clear. And if you look closer, the FDA requires all these NSAID pain relievers, including Celebrex, to have the same cardiovascular warning.”

Read between the lines and what they’re saying is that all these anti-inflammatory drugs have the same risks. Gee, what a great excuse! How about it, mom? Why not take Celebrex since all these drugs may increase the risk for heart attacks and strokes?

In some respects, Pfizer’s candor is refreshing. The ad states unequivocally that “Any prescription NSAID, including Celebrex, may increase the chance of heart attack or stroke, which can lead to death.” The next paragraph reinforces the message, “All NSAIDs, including Celebrex, also increase the chance of stomach and intestine problems, such as bleeding and ulcers, which can occur without warning and may cause death.”

Such clear warnings should give people pause. Most of us would prefer to avoid things that “may cause death.” On the other hand, drug companies have figured out that many people ignore such dire messages. (Take a look at a pack of cigarettes if you need verification.) And if someone were to experience a stroke or heart attack, the drug company is likely off the hook. After all, they told you so! It’s your own damn fault if you die prematurely.

There may be a place for Celebrex and other NSAIDs. But the research shows that such drugs are not miracles against arthritis pain. Given the risks that Pfizer lays out so clearly, we’re sticking with home remedies, fish oil and aspirin.
 

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. d
    Reply

    A friend just had knee replacement. When I talked to her and asked what pain meds she was taking, one was Celebrex. This woman has had a slight stroke in the past and I told her about the warnings about the drug. She told me she stopped taking it. When she told her doctor she had stopped taking it, he only said, Oh. Did not discuss the risks with her. I think that’s inexcusable on his part not to have discussed the Celebrex warnings with someone like her who also has diabetes. I think he’s probably in bed with the drug company or maybe in bed with the drug reps, but he was negligent in prescribing a drug with serious side effect warnings.

  2. SSF
    Reply

    I take 2T fish oil daily as will as other anti-inflammatory herbs with no apparent effect on inflammation. After long use, I find myself having a reaction to NSAIDS including aspirin. And they apparently had no effect either. But I can take an occasional Celebrex without adverse side effects and feel better for it. I for one am thankful that it’s still available.

  3. Trinity
    Reply

    My husband had been getting injections to his neck to stop his headaches. He had a heart attack 2 days later; is it even a question of it being related?

  4. BabsB
    Reply

    They also don’t tell you that NSAIDS can kill your liver. I was taking 220mg Naproxen twice daily for fibromyalgia pain. Now my ALT enzymes are elevated and told by my doctor to stop NSAIDS. I did research on web and found out that NSAIDS cause liver damage.

  5. MAGGIE
    Reply

    I HAD HEEL SPURS IN THE PAST. A PODIATRIST SUGGESTED THAT I GET A PAIR OF NEW BALANCE SNEAKERS. IT WORKED!! NEVER HAVE ANY HEEL PAIN NOW.

  6. Barbara
    Reply

    My husband had a spur on his heel about 14 years ago and was in a lot of pain. He had three lots of acupuncture on his heel and the spur disappeared and has never returned. He has also told others about it and they have also had acupuncture treatment with the same results. I hope this is helpful as I know that this affliction can be extremely painful.

  7. mary marinello
    Reply

    I wish that I saw your article on heel spurs beore I went to the doctor. He said it was not a steroid injection that he put in both of my feet, but I found out later that it was dexamethosone, and the internet revealed that it was a steroid. I had the worst throbbing pain not only in the heel from the spurs but from the injection itself. Also I was wide awake for hours…could not sleep. Living on Advil right now. But will take fish oil and aspirin as you suggest in your article. Have been doing the stretches and exercises for years. Was desperate for relief. Thanks.

  8. Sarah (webmaster)
    Reply

    Hello Susan,
    It is strange that the ThinkTreats website is offline. Their parent company, Del Monte, has a page about the recall here: http://www.delmonte.com/
    The contaminated ingredients known so far include wheat gluten and rice meal.
    If you are concerned about these treats, call your vet or take the package to them. They should have a definitive list of recalled pet foods.

  9. Susan C. Dawson
    Reply

    I have two Boston terriers and have been making their doggie dinners since the pet food wihdrawal, but I have a back-log of jerkey treats by Think.Treats. The web site is listed on the package, but when I went in, the web site had been closed down.
    My older dog uses a Purina product that I buy at the veterinarian’s so I think it should be ok, but I have even refrained from using it all the time. These treats are basically lamb and rice, and the box the dogs just finished had been purchased a long time before the scare. My question is where can I really find out if this new batch (I have several plastic containers that my husband bought at Costco (or maybe Albertson’s)is ok?
    Luckily I do not take any drugs myself–only Vitamin C and aspirin.
    Any info will be appreciated.

  10. Annemarie Simmons
    Reply

    I will never buy petfood again. I cook for my two little italian greyhounds now. Both of them have been sick from the food i bought.
    As far as generic drugs go, i have to take them because they are cheaper.
    And tell me why are the drug companies advertising on TV? Their ads are never ending. We have so many hypochondriacs in this country, and this makes it even worse. I wish the FDA would do the job they are getting paid for.
    Thank you.

  11. Mary Hale
    Reply

    Re:Medical Update, Saturday’s Bradenton Herald Yes, Ambien CR also caused me to have an upset stomach; however, Ambien 5/10 does not. I take Ambien 10 with a full glass of milk just before going to bed and I get a good night’s sleep and I have a good next day without being drowsy.

  12. Rolande
    Reply

    I WOULD LIKE TO KNOW IF ANYTHING ELSE CAN BE DONE. I
    HAVE HEEL SPURSUNDER BOTH HEELS. I`VE HAD ALL THE CORTISONE SHOTS ALLOWED..I`VE HAD SHOCK WAVES ON BOTH FEET..I AM NOW DOING EXERCISES
    THE DOC GAVE ME, BUT I AM STILL IN PAIN DAILY..SOMETIMES
    IT`S SO BAD I HAVE A HARD TIME TO WALK. DO YOU HAVE A
    GOOD REMEDY FOR HEEL SPURS?
    YOU HELP WOULD GREATLY BE
    APPRECIATED…PLEASE ADVISE… THANK YOU IN ADVANCE,
    ROLANDE DUMOND

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.